Upper gastrointestinal complications associated with NSAIDs in children

Therapie. Mar-Apr 2007;62(2):173-6. doi: 10.2515/therapie:2007032. Epub 2007 Jun 21.

Abstract

Objective: To analyse serious upper gastrointestinal (UGI) complications associated with non-salicylate non-steroidal anti-inflammatory drugs (NSAIDs) in children.

Methods: All serious UGI complications associated with non-salicylate NSAIDs approved in France to treat moderate pain or fever in children, spontaneously reported to the French Pharmacovigilance system or to the companies, between the launching of each study drug in France to December 31, 2000.

Results: Serious UGI complications were reported in 61 children aged from 11 months to 15 years during treatment with niflumic acid (27), ibuprofen (23) and tiaprofenic acid (11). No case was reported with ketoprofen. UGI manifestations were UGI bleeding (15) and 46 gastrointestinal symptoms with endoscopic lesions i.e. gastritis (18), gastric ulcer (13), duodenal ulcer (7), duodenitis (4) and oesophageal ulcer (4). NSAID was combined with a salicylate in 36% of cases, given by the parents in self medication in 6.6% of cases and used outside its product licence in 33.8% of cases.

Conclusion: NSAIDs used in children for fever or moderate pain are associated with a risk of serious UGI complications which increases with length, dose and association with a salicylate.

MeSH terms

  • Adolescent
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Child
  • Child, Preschool
  • Drug Therapy, Combination
  • France / epidemiology
  • Gastrointestinal Diseases / chemically induced*
  • Gastrointestinal Diseases / epidemiology
  • Humans
  • Infant

Substances

  • Anti-Inflammatory Agents, Non-Steroidal